Filamentary Keratitis as a Presenting Sign

Brett W. Neal, OD, Case Series Editor: Jean Marie Pagani, OD

Disclosures

February 05, 2015

Differential Diagnosis

Opportunistic bacterial infection was considered but deemed unlikely in this case because of a lack of significant corneal infiltrate or mucopurulent discharge.

Herpes simplex keratitis is typically unilateral.

Mooren's ulcer was ruled out owing to the presence of the epithelial defect and the high degree of conjunctival inflammation.

Case Diagnosis and Clinical Course

The patient was diagnosed with early peripheral ulcerative keratitis (PUK).

The treatment was altered by discontinuing Lotemax, continuing Restasis twice daily OU, starting besifloxacin (Besivance®) drops to be administered hourly OD, and prescribing 60 mg oral prednisone to be taken once daily.

Furthermore, a Prokera® (Bio-Tissue; Doral, Florida) biologic corneal bandage was inserted onto the right eye, and the patient was instructed to return for follow-up in 24 hours. 

She returned 2 days later having not filled the prescription for oral prednisone. At that time, the cornea was perforated with iris plugging the wound. She was instructed to continue using the medications as prescribed and to fill her prescription for oral prednisone.

Three days later she underwent an emergency penetrating keratoplasty with concurrent iris repair of the right eye.

She was lost to follow-up 1 month postoperatively, at which point she had a clear compact graft with a formed anterior chamber and hand motion acuity.

Discussion

PUK is a progressive thinning of the peripheral cornea brought on by the release of collagenase and protease by neutrophils and macrophages.[1]

Presenting symptoms include pain, redness, photophobia, foreign body sensation, reduced vision, and tearing.[1,2] PUK is usually a manifestation of underlying systemic disease.[1,2,3] A careful medical history should be obtained and laboratory testing ordered to determine the root cause of the disease.[1,2]

Treatment should include topical antibiotics and systemic immunosuppression. Topical steroid use is not recommended because it can aggravate corneal thinning owing to collagen synthesis inhibition.[4]

PUK is a condition with the potential to quickly devastate corneal integrity. Prompt diagnoses and early systemic immunosuppressive treatment are paramount in the successful management of this disease.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....